With the introduction of low-osmolar, nonionic contrast media in the early 1980s, the prevalence of adverse reactions could be significantly reduced (1). Nonetheless, because of the increasingly widespread use of imaging diagnostic procedures, side-effects caused by contrast media represent a serious problem. Adverse drug reactions, classified as immediate and delayed reactions, occur in 5–20% of patients undergoing contrast enhanced examinations (2). However, only a fraction of these reactions is caused by a T-cell mediated late-type allergy to contrast medium compounds. Estimation of the exact percentage of allergic reactions among delayed adverse drug reactions is difficult because only a minority of patients with contrast medium intolerance are transferred to an allergological unit for performing a complete allergological workup.
We report a 63-year-old woman who developed first a generalized maculopapular and then, upon re-exposure, macular exanthema within 24 h following intravenous application of Ultravist 300® (iopromid) as contrast medium for chest computed tomography (CT) scans. The second exanthema episode occurred despite medication with oral steroids, which were given in order to treat the primary disease, i.e. non-Hodgkin lymphoma. Without specific treatment, the exanthema resolved within a few days. A complete allergological workup including patch, prick and intradermal tests revealed positive reactions for iopromid and the cross-sensitizing substances iopentol and iopamidol starting 24 h following application. Iodine compounds and contrast media compounds (trometamol, Na-Ca EDTA) neither caused immediate-type, nor late-type reactions. Histological examination of biopsy specimen of the affected skin revealed findings consistent with an allergic late-type reaction, i.e. oedema of the upper dermis, perivascular and interstitial lymphohistiocytic infiltration and intact epidermal layer. Based on the clinical, histopathological and skin test findings, a diagnosis of late-type allergy to Ultravist® 300 with cross-sensitization to the other nonionic contrast media Imagopaque® 300 (iopentol) and Solutrast® 300 (iopamidol) was made.
Although it is often supposed that adverse reactions to contrast media are the result of immediate-type or late-type reactions, an immunoglobulin E (IgE) or T-cell mediated allergy to the suspected substance is rather the exception than the rule. Only skin tests or in the case of immediate-type allergy, the detection of specific IgE antibodies can differentiate intolerance reactions from allergic reactions. This differentiation is important as the risk of developing repeated intolerance reactions to contrast medium is substantially higher for those patients with an allergy.
Interestingly, in the reported case the skin reaction to iopromid occurred despite the medication with oral steroids. Several cases of intolerance reactions to contrast media under medication with antihistamines or corticosteroids have been described in the literature (2, 3). In patients with a prior adverse reaction to contrast medium, the frequency of a breakthrough reaction to peripheral low-osmolar contrast medium injection despite steroid premedication is still calculated to be 12%. Typically, breakthrough reactions are of similar severity to the patient's initial reaction, although they may be more severe. Thus it is important to set strict indications for examinations with radiopaque material for patients who previously had adverse reactions to contrast media. Nevertheless, if contrast enhanced scans are mandatory, corticosteroids and antihistamines should be given for pretreatment. We recommend the administration of prednisone 50 mg orally 13, 7, and 1 h and H1 and H2 antihistamines intravenously 5 min prior to the contrast media infusion.